New Mexico, 2006

Flash Flood in New Mexico, August 13, 2006

August 13, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 1:30 AM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 13, 1:30 AM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 AM MDT SUN AUG 13 2006

.SYNOPSIS...
MOISTURE IS INCREASING OVER THE BORDERLAND AS HIGH PRESSURE ALOFT
BEGINS TO WEAKEN. THIS COMBINATION WILL CREATE A MORE UNSTABLE
AIRMASS OVER THE REGION. THIS WILL RESULT IN INCREASED STORM
ACTIVITY ACROSS THE AREA BEGINNING AS EARLY AS TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS...SOME HEAVY RAIN CAUSING LOCAL
FLOODING...ARE EXPECTED. BEST RAIN CHANCES WILL BE MONDAY THROUGH
WEDNESDAY. INCREASED CLOUD COVER WILL HELP TO COOL TEMPERATURES A
BIT THROUGH MUCH OF THE UPCOMING WEEK. BY LATE WEEK THE UPPER HIGH
WILL BUILD BACK INTO THE REGION REDUCING STORMS CHANCES.

&&

.DISCUSSION...
HIGH PRESSURE REMAINS OVER THE AREA...BUT IT IS LOSING STRENGTH.
MARGINAL MOISTURE HAS BEEN ENTRAINED INTO THE AREA UNDER/WITHIN THE
HIGH...BUT THE WARM TEMPS ALOFT AND LIMITED MOISTURE HAS KEPT STORM
ACTIVITY MOSTLY ISOLATED. WITH A LOT OF AFTN/NIGHT TIME CONVECTION
TO THE EAST AND SOUTH OF EPZ AND DEEP SW AND SE FLOW...I EXPECT A
LARGE INCREASE IN PWS ON THIS MORNING SOUNDING. AND MODELS DO
INDICATE A STEADY AND SIGNIFICANT MOISTENING OF OUR AIRMASS OVER THE
NEXT 24 HOURS. THIS ALONE SHOULD INCREASE OUR STORM COVERAGE THIS
AFTN AND EVE INTO THE SCATTERED CATEGORY.  TEMPS WILL STILL BE
WARM...BUT WILL CONTINUE TO LOWER.

MODELS DO DIVERGE A GOOD BIT ON PATTERN AND PERCEIVED WEATHER. GFS
PULLS THE TX GULF UPPER LOW INTO THE REGION...WEAKENS IT...OPENS IT
INTO A ILL-DEFINED TROUGH...AND PARKS IT OVER THE CWFA FOR DAYS ON
END. ETA LOSES THIS FEATURE ALL TOGETHER. THUS THE PCPN/QPF EFFECTS
ARE QUITE DIFFERENT BETWEEN THE MODELS. GFS IS WET WITH WIDESPREAD
RAINFALL COVERAGE WHILE THE ETA TRIES TO STAY DRY WITH A HINT OF
DIURNAL PATTERN PCPN. BOTH MODELS DO INDICATE A BACKDOOR COLD FRONT
TO PUSH INTO THE CWFA MONDAY AFTERNOON. I EXPECT IF IT DOES ARRIVE
IT WILL DO SO LATER...UNLESS WE ARE COOL AND CLOUDY. BOTH MODELS
FOCUS ON THIS BOUNDARY FOR PCPN GENERATION. AS THE PREVIOUS
FORECASTER INDICATED...BEST RAIN CHANCES APPEAR TO BE MON-TUE.

BY THU-FRI GFS SHOWS THE UPPER RIDGE TO OUR WEST TO BUILD WEST BACK
OVER THE EASTERN CWFA. THIS WOULD HAVE THE EFFECT OF SHOVING THE
MONSOONAL MOISTURE PLUME BACK TO THE WESTERN EXTENT OF NEW MEXICO.
THE RESULT WOULD BE TO DIMINISH RAIN CHANCES OVER THE EASTERN HALF
OF OUR CWFA.

&&

.AVIATION...VALID 13/12-14/12Z
GENERALLY VFR CONDITIONS EXPECTED. ISOLATED TO SCATTERED IFR/MVFR
CIGS/VSBY IN AND NEAR ANY THUNDERSTORMS. TSTM COVERAGE WILL INCREASE
TOMORROW ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 94  72  90  69  88 /  30  30  50  50  50
SIERRA BLANCA TX        87  63  85  60  81 /  40  40  40  40  40
LAS CRUCES              95  69  93  69  88 /  30  30  50  50  50
ALAMOGORDO              94  69  94  67  89 /  40  40  50  50  50
CLOUDCROFT              72  51  70  47  64 /  40  40  50  50  50
TRUTH OR CONSEQUENCES   95  69  93  68  85 /  30  30  50  50  50
SILVER CITY             84  62  82  60  78 /  40  40  60  60  60
DEMING                  94  67  92  66  88 /  30  30  50  50  50
LORDSBURG               94  65  93  65  86 /  30  30  50  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

14 / BIRD
Hazardous weather outlook, Aug 13, 9:57 AM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1057 AM MDT SUN AUG 13 2006

NMZ022>025-030>032-TXZ055-056-141700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1057 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
OCCUR THIS AFTERNOON AND TONIGHT AS A DEEP LAYER OF MOISTURE
CONTINUES OVER THE REGION. LOCALIZED FLOODING ALONG DRAINAGES AND
ARROYOS AND LOW LYING AREAS IS POSSIBLE NEAR HEAVY RAIN PRODUCING
STORMS. MOUNTAIN LOCATIONS SHOULD SEE GENERALLY HIGHER RAIN
AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A GENERAL MONSOONAL MOISTURE PATTERN WILL CONTINUE OVER THE AREA
THROUGH THURSDAY WITH A DEEP LAYER OF MOISTURE FUELING SCATTERED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED
FLOODING POSSIBLE. THE MOISTURE PLUME MAY SHIFT BACK TO THE WEST
BY NEXT WEEKEND...REDUCING CHANCES FOR SHOWERS AND THUNDERSTORMS
FOR AREAS EAST OF THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

LUNDEEN

In the hours before

Special weather statement, Aug 13, 10:49 AM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1149 AM MDT SUN AUG 13 2006

NMZ022>025-030>032-TXZ055-056-140500-
SIERRA COUNTY LAKES REGION NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-EL PASO TX-
HUDSPETH TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
1149 AM MDT SUN AUG 13 2006

...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
EXPECTED THIS AFTERNOON AND THIS EVENING...

SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS
SOUTHERN NEW MEXICO LATE THIS MORNING...AHEAD OF DEEPER MOISTURE
MOVING INTO THE AREA.  SLOW MOVEMENT IS FORECAST WITH ADDITIONAL
STORMS THAT DEVELOP THIS AFTERNOON.  WITH THE SLOW MOVEMENT AND
ADDED MOISTURE...THE MAIN THREATS WITH THESE STORMS WILL BE LOCALLY
HEAVY RAINFALL.  HOWEVER FREQUENT CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS TO 50 MPH ARE ALSO POSSIBLE WITH ANY STORMS THAT
DEVELOP. WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL.   AROUND
DEEPER MOISTURE IS BEGINNING TO MOVE BACK ACROSS SOUTHERN NEW MEXICO
THIS MORNING.

WITH HEAVY RAINFALL...FLOODING OF LOW LYING AREAS IS LILKELY.

TRIPOLI

The radar

The Holloman AFB radar (KHDX), 63 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
August 13, 11:00 AM MST to 1:00 PM MST
Where
Otero County, Mayhill
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A stationary thunderstorm dropped several inches of rain on Mayhill, with some residents and area ranchers reporting up to 5 inches in an hour. This resulted in a wall of water 9 to 10 feet high down the Rio Penasco River. Extensive flash flooding closed Highway 82, and damaged roads, bridges and homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530529.